Beta blockers are among the most trusted and most prescribed drugs in the pharmacy. Medications such as atenolol (Tenormin), metoprolol (Lopressor, Toprol) and the granddaddy of them all, propranolol (Inderal) have been taken by tens of millions of patients for decades.
Initially, beta blockers were developed to treat chest pain and lower blood pressure. They are also used to control irregular heart rhythms. The scientist who developed propranolol, Sir James Black, was honored with the 1988 Nobel Prize for medicine because of this drug discovery.
After more than 40 years as a mainstay for the treatment of hypertension, beta blockers are losing their luster. The Cochrane Collaboration is an independent, highly regarded organization of outside experts who review the world’s evidence on drugs.
A recent analysis concludes that, “Beta-blockers are not recommended as first line treatment for hypertension as compared to placebo due to their modest effect on stroke and no significant reduction in mortality or coronary heart disease” (Cochrane Database of Systematic Reviews, Nov. 14, 2012).
What will have doctors scratching their heads in disbelief is a study in the Journal of the American Medical Association (JAMA, Oct. 3, 2012). The investigators tracked 44,708 high-risk heart patients. These people had had a heart attack or were diagnosed with coronary artery disease. After roughly 44 months of follow-up, there was no evidence beta blockers prevented second heart attacks, strokes or death due to cardiovascular causes.
Beta blockers may still be helpful immediately after a heart attack, but long-term use appears less beneficial than previously believed. And side effects can be daunting.
Beta blockers can make breathing more difficult, especially for people who are susceptible to asthma. Other complications may include fatigue, dizziness, slow heart rate, depression, sleep disturbances, hair loss, digestive upset, weakness and sexual dysfunction.
No one must ever stop a beta blocker suddenly, however. Doing so could trigger chest pain, irregular heart rhythms or even a heart attack.
Many physicians will find the new research challenging. According to the authors of the JAMA study, in 2010 nearly 34 million prescriptions were written for atenolol alone.
Patients taking such drugs as first-line treatments for high blood pressure may need to ask their doctors about other options. The authors of the Cochrane report suggest that some other types of medications such as diuretics, calcium antagonists or ACE inhibitors may be more effective for preventing premature death.
To learn more about this controversial topic and the pros and cons of various other therapies, we offer our Guide to Blood Pressure Treatment. Patients on beta blockers should ask their doctors to review the latest research from the JAMA and Cochrane to determine whether such drugs are still appropriate.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Nancy
    Reply

    About a year ago I was given a prescription following a bout of atrial fibrillation. Because I am sensitive to many medications I am taking only 25 mg. of Atenolol. However, last summer I started getting some terrible itching.
    I did not know the cause, and, of course, doctors deny any relationship from any medication… everything is fine. If there is a problem it is due to an “over-reaction” of the patient.
    Would like to know any options.

  2. Doug M.
    Reply

    I have a history of sinus tachycardia, PVC’s and three bouts of AFIB since 1992. Been using Inderal for many years and found it helpful and at least without difficult side effects. Well, in 2012 I had two bouts of AFIB. The last one put me in coronary ICU for three days.
    In the hospital, they insisted on switching me to Metoprolol. It is horrible! I feel like a zombie and very fatigued. All of my lab and heart tests were good. I want to go back on my Inderal but is it going to be effective? My doctor seems disinterested. Thanks for any info you can provide.

  3. LL
    Reply

    Hi AM,
    You mentioned weaning off of a beta blocker. I have no good ideas about that. Because of my reaction, I went off it cold turkey. I’m still dealing with the ongoing reaction. Over a year later and it is still no fun.

  4. AM
    Reply

    I would love to talk a bit more about weaning off of a beta blocker and the pulse and anxiety side effects…..Please respond. Thanks

  5. S in WA
    Reply

    Seriously….DO NOT STOP TAKING METOPROLOL COLD TURKEY!!!
    You must wean off of it VERY GRADUALLY to lessen the effects. We did it 1/4 dose at a time for 2 weeks each step. There were still reactions at each stage; slightly elevated pulse, anxiety for no reason…but staying calm and deep breathing helps. It took about 2 months to get off completely and there were still mild spells for about another month. This is nasty stuff!!
    Unknown to most people is that beta blockers dampen your bodies response to adrenalin so your poor system has to re-learn how to handle it when you stop taking them. That’s what triggers the anxiety and pulse.

  6. er
    Reply

    One side effect of beta blockers was not mentioned. A few years ago, when I was taking a beta blocker, I developed a red, very itchy rash on my scalp. The first question the dermatologist asked was “Are you taking a beta blocker?” It turned out to be psorasis, and she had seen it before.
    The itching is terrible, there is really nothing to do for it, I have tried all manner of things. Turmeric helped for a little while.

  7. LL
    Reply

    I was put on propranolol for mild hypertension and migraines. It worked beautifully for about half a year. Then I had two very bad migraines about three days apart and broke out in an awful rash.
    Half a year of steroid creme (ultravate), diet modification to vegan and anti-inflammatory foods, and benadryl and the rash is just starting to clear. This has been exhausting and painful.
    My blood pressure is below the new guidelines, but the migraines are back. The half year without migraines was wonderful, but the price (my allergic reaction) was not worth it. Back to avoiding migraine triggers (perfumes and “fragrance” as well as a few other chemicals).

  8. mp
    Reply

    I take l2.5 mg of tenormin daily for SVT’s. Do you know if there is any harm in this? I’ve been taking it for about 8 years now. I’m thinking of weaning off slowly.

  9. KDelphi
    Reply

    I tried to go off of beta blockers, (I am depressed, my hair is falling out, etc) gradually, to take calcium channel blockers, but my heart rate just kept going up until I ended up in hospital. I cannot take lisinopril and diuretics do almost nothing. My bp gets as high as 185/160…what do I do?

  10. Timothy D.
    Reply

    I took TylenolPM for over ten years, until it was taken off the market this year. I now take two 25mg Diphenhydramine pills and two 500mg acetaminophen pills nightly. I sleep well all night and do not have to go to the bathroom. I’m an eighty-year-old male with well-controlled diabetes. I’ve seen no side effects. My doctor is aware of this. I see acetaminophen mentioned more often lately concerning kidney problems. Your opinion? Thanks. TD

  11. TM
    Reply

    I take a small dose of Metoprolol for Benign Atrial Tachycardia. Since being on this drug for several years, I have not had any incidents of BAT. Are there any studies regarding using beta blockers for this condition i.e. are they helpful? In my case they seem to be.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.